Kentucky, 2009Damaging Wind in Kentucky, July 12, 2009
July 12, 2009 · NWS JKL · 1 event in 1 county or zone
A cluster of thunderstorms brought isolated severe weather to eastern Kentucky on July 12th. Most of the storms were below severe limits, with only 1 report of severe weather received by the Jackson weather office.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms brought isolated severe weather to eastern Kentucky on July 12th. Most of the storms were below severe limits, with only 1 report of severe weather received by the Jackson weather office.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 12, 7:17 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 12, 7:17 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
817 PM EDT SUN JUL 12 2009
.SHORT TERM.../THE REST OF TONIGHT/...UPDATED
NEARLY STATIONARY CONVECTION OVER THE SW HAS BEGUN TO WANE/SHIFT
SOUTH INTO TN OVER THE PAST FEW MINUTES. HOWEVER...AN MCS OVER CENTRAL
KY CONTINUES TO MOVE ESE TOWARD HIGHER THETA E AIR. THIS CONVECTION
SHOULD AFFECT THE SOUTHWEST CWA...THOUGH MUCH OF IT WILL MOVE INTO TN.
THE CONVECTION SHOULD AFFECT AREAS A BIT FURTHER NORTH THAN THE
PREVIOUS FORECAST INDICATED. UPDATED TO INCREASE POPS IN THE SW
COUNTIES TO CAT ALONG/SOUTH OF A LINE FROM SOMERSET TO
MIDDLESBORO...WITH AN AREA OF LIKELY FURTHER TO THE NORTH. SLIGHT
CHANCE TO CHANCE POPS OVER THE REMAINDER OF THE AREA STILL LOOK FINE.
ALSO...UPDATED THE HWO TO MENTION GUSTY WINDS AND HEAVY RAIN FOR THE
LAKE CUMBERLAND/CUMBERLAND VALLEY REGION. THE MCS SHOULD ARRIVE IN THE
SW COUNTIES AROUND 130Z.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TONIGHT THROUGH MONDAY/
FRONTAL BOUNDARY CONTINUES TO EASE ITS WAY SOUTHWARD INTO EASTERN
KENTUCKY...ROUGHLY SITUATED JUST SOUTH OF THE INTERSTATE 64
CORRIDOR. A THICK CI SHIELD...AND CU FIELD HAVE RETARDED INITIATION
OF CONVECTION ACROSS THE AREA. HOWEVER...GOES SOUNDING DATA AND THE
RUC CONTINUE TO SHOW STRONG SFC BASED INSTABILITY AND HIGH CAPE
ACROSS PORTIONS OF OUR CWA...ESPECIALLY SOUTH OF THE HAL ROGERS
PARKWAY. WITH THE ATMOSPHERE PRIMED FOR ACTION...STILL EXPECT
CONVECTION TO FIRE LATE THIS AFTERNOON AND EVENING AS THE FRONTAL
BOUNDARY SAGS SOUTHWARD. THE APPROACH OF AN UPPER LEVEL SHORT WAVE
MOVING INTO THE MID MISSISSIPPI VALLEY REGION WILL ACT AS THE MAIN
TRIGGER FOR KICKING OFF ACTIVITY LATE THIS AFTERNOON AND INTO THE
EVENING HOURS...MOST LIKELY AFFECTING OUR SOUTHERN MOST COUNTIES. AS
SUCH CONTINUED TO CARRY A LIKELY POP IN OUR DEEP SOUTH...TAPERING
OFF TO THE NORTH FROM THERE. WITH DRIER AIR FILTERING INTO OUR
NORTHERN ZONES BEHIND THE FRONT...EXPECT OVERNIGHT FOG WILL BE
RESTRICTED MAINLY TO AREAS FURTHER SOUTH...WHERE THE THE EFFECTS OF
RAIN AND HIGHER SFC DEW POINTS WILL BE REALIZED.
.LONG TERM.../MONDAY NIGHT THROUGH SUNDAY/
THE MODELS ARE IN GENERAL AGREEMENT WITH THE MAJOR FEATURES OF
LONGWAVE PATTERN THROUGH THE EXTENDED PORTION OF THE FORECAST. THE
SOUTHWEST RIDGE WILL REMAIN ROUGHLY IN PLACE THROUGH NEXT WEEKEND AS
THE JET STREAM RIPPLES PAST TO ITS NORTH AND EAST WENDING AROUND THE
VARIOUS UPPER LOWS TRACKING WEST TO EAST ALONG THE CANADIAN BORDER.
THE INITIAL QUEBEC LOW WILL PIVOT NORTHEAST BY MIDWEEK AS THE NEXT
TROUGH ROLLS INTO THE GREAT LAKES FROM THE PACIFIC NORTHWEST. THE
NAM IS THE SLOWEST SOLUTION WITH RESPECT TO THIS REINFORCING TROUGH
WHEN COMPARED TO THE GFS AND LATEST ECMWF. THIS EVOLUTION WILL ALLOW
THE SOUTHWEST RIDGE TO OOZE EAST THROUGH THE DEEP SOUTH TO THE
ATLANTIC COAST...PLACING KENTUCKY IN FAST...NEARLY ZONAL...NORTHWEST
FLOW. FOR THE END OF THE WORK WEEK THE NEW TROUGH DEEPENS OVER THE
GREAT LAKES AND SOUTHERN ONTARIO WITH HEIGHT FALLS PUSHING SOUTH
THROUGH THE OHIO VALLEY. AT THIS POINT THE GFS IS SLOWER TO PROGRESS
THE CORE OF THE TROUGH EAST COMPARED TO THE ECMWF...HOLDING BACK
MORE ENERGY OVER THE HIGH PLAINS. THIS AND OTHER SHORT WAVES WILL
SERVE TO BROADEN THE TROUGH THROUGH THE NORTHEAST THIRD OF THE
CONTINENT KEEPING EAST KENTUCKY IN NORTHWEST FLOW WITH PLENTY OF
MINOR WAVES RIPPLING PAST. AFTER BEING OUT OF SYNC WITH THE UPPER
TROUGH INITIALLY THE GFS AND ECMWF ARE QUITE SIMILAR FOR SATURDAY
BEFORE DRIFTING APART BY SUNDAY AS IT WILL THEN BE THE ECMWF/S TURN
TO HOLD BACK ENERGY TO OUR NORTHWEST RATHER THAN PIVOT THE AXIS
SOUTH THROUGH KENTUCKY AS DEPICTED BY THE GFS. THROUGH THE EXTENDED
HAVE FOLLOWED A BLENDED SOLUTION WITH A GREATER EMPHASIS ON THE
ECMWF WHERE ANY SIGNIFICANT DIFFERENCES WERE NOTED.
SENSIBLE WEATHER WILL FEATURE A COLD FRONT SLOWLY PULLING SOUTH AWAY
FROM EAST KENTUCKY ON MONDAY NIGHT AS HIGH PRESSURE DRIFTS BY TO THE
NORTH. WITH THE GROUND LIKELY MOIST FROM THE EARLIER RAINS IN THE
WAKE OF THE FRONT...SOME CLEARING TO THE SKIES...AND LIGHT WINDS
EXPECT FOG TO FORM AND BECOME LOCALLY DENSE BY TUESDAY MORNING. HIGH
PRESSURE...HOWEVER WEAK...SHOULD KEEP PCPN AT BAY THROUGH WEDNESDAY
MORNING WHEN THE SFC REFLECTION OF THAT FUTURE GREAT LAKES TROUGH
SENDS ITS DEVELOPING WARM FRONT AND TRAILING COLD FRONT TOWARD THE
REGION RESULTING IN AN INCREASING CHANCE FOR SHOWERS AND
THUNDERSTORMS...MAINLY IN OUR NORTHWEST ON WEDNESDAY...BUT WITH THE
BETTER PCPN CHANCES WORKING SOUTHEAST THAT NIGHT AND THURSDAY AS THE
SYSTEM/S STALLING COLD FRONT SETTLES THROUGH THE AREA. SOUTHWEST
WINDS AHEAD OF THE FRONT SHOULD HELP TO GIVE US THE WARMEST DAY OF
THE FORECAST WITH READINGS UP NEAR 90 IN MOST LOCATIONS. THE FRONT
WILL THEN BE THE MAIN ISSUE THROUGH THE REMAINDER OF THE WEEK WITH
THE ECMWF TAKING IT SOUTH OF THE AREA...BUT KEEPING IT CLOSE AND THE
GFS HAVING IT COME TO REST ALONG OUR BORDER WITH TENNESSEE. HAVE
DRAWN THE GRIDS FOR A SOLUTION CLOSER TO THE ECMWF...BUT LINGERED
CHANCE POPS LONGER IN THE SOUTH DUE TO SOME UNCERTAINTY WITH THAT
FRONT. A BROAD AREA OF WEAK HIGH PRESSURE NORTH OF THAT BOUNDARY
SHOULD KEEP THE CONVECTION TO A MINIMUM THROUGH THE WEEKEND...BUT
WOULD NOT RULE IT OUT COMPLETELY CONSIDERING THE DYNAMICS AVAILABLE
ALOFT...ESPECIALLY SHOULD THE GFS TURN OUT TO BE MORE CORRECT.
REGARDLESS...FROM THURSDAY ON...TEMPERATURES WILL SETTLE BACK TO
COOLER THAN NORMAL...REFLECTIVE OF THE TROUGHINESS THAT HAS
DOMINATED OUR SUMMER PATTERN THUS FAR.
FOR TEMPERATURES...MAINLY USED THE HPC GRIDS WITH SOME TERRAIN BASED
MODIFICATIONS BOTH DURING THE DAY AND AT NIGHT. DID GO A BIT COOLER
ON WEDNESDAY WITH THE CLOUDS AND CONVECTION EXPECTED TO IMPACT AT
LEAST OUR WESTERN AREAS. AS FOR POPS...ENDED UP CLOSE TO HPC/MEX
GUIDANCE THROUGH THURSDAY NIGHT...BUT DID DEVIATE ON THE DRY SIDE
FROM THE MEX FOR FRIDAY THROUGH SUNDAY.
&&
.AVIATION.../00Z TO 24Z/...UPDATED
AN MCS OVER CENTRAL KY SHOULD AFFECT LOZ AND SME AS WELL AS AIRPORTS
IN THE CUMBERLAND VALLEY REGION. WENT WITH ONE HOUR TEMPO GROUPS FOR
THUNDER ON STATION AT LOZ AND SME. WITH AMPLE BOUNDARY LAYER
MOISTURE IN PLACE...RAIN EXPECTED OVER THE NEXT FEW HOURS...FOG WILL
ONCE AGAIN AFFECT SME AND LOZ OVERNIGHT. AT THIS POINT HAVE BROUGHT
BOTH SITES DOWN TO LIFR FOR A FEW HOURS BEFORE SUNRISE. SFC HIGH
PRESSURE BUILDING INTO THE AREA AND SAGGING COLD FRONT INTO THE TN
VALLEY WILL HELP IMPROVE THE WEATHER AND SCATTER SKIES OUT BY MONDAY.
ISOLATED THUNDERSTORMS CANNOT BE RULED OUT...BUT AT THIS POINT
CONFIDENCE WAS TOO LOW TO INCLUDE.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...RAY/JP
LONG TERM....GREIF
AVIATION...JP
Hazardous weather outlook, Jul 12, 6:56 PM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
756 PM EDT SUN JUL 12 2009
KYZ044-050>052-058>060-104-106>115-118>120-131200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
LETCHER-MARTIN-PIKE-
756 PM EDT SUN JUL 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS...GENERALLY SOUTH OF INTERSTATE
64.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY AND MONDAY EVENING...
GENERALLY SOUTH OF INTERSTATE 64.
THERE IS ALSO A CHANCE FOR THUNDERSTORMS FROM AROUND DAWN ON WEDNESDAY
THROUGH FRIDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KYZ068-069-079-080-083>088-116-117-131200-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
HARLAN-CLAY-LESLIE-
756 PM EDT SUN JUL 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS. SOME OF THE THUNDERSTORMS THIS
EVENING COULD PRODUCE STRONG WIND GUSTS AS WELL AS TORRENTIAL
RAIN...POSSIBLY LEADING TO FLASH FLOODING. THE HIGHEST CHANCE FOR
SEVERE WEATHER OR FLASH FLOODING IS GENERALLY ALONG AND SOUTH OF A
SOMERSET TO MIDDLESBORO LINE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY AND MONDAY EVENING...
GENERALLY SOUTH OF INTERSTATE 64.
THERE IS ALSO A CHANCE FOR THUNDERSTORMS FROM AROUND DAWN ON WEDNESDAY
THROUGH FRIDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
RAY/JP
In the hours before
Special weather statement, Jul 12, 8:09 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
909 PM EDT SUN JUL 12 2009
KYZ083-084-130215-
WAYNE-MCCREARY-
909 PM EDT SUN JUL 12 2009
...STRONG THUNDERSTORMS TO AFFECT WAYNE AND SOUTHWESTERN MCCREARY
COUNTIES THROUGH 1015 PM EDT SUNDAY EVENING...
AT 905 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 19 MILES WEST OF CABELL TO 15 MILES SOUTHWEST OF
CABELL TO 13 MILES WEST OF SUNNYBROOK...MOVING EAST AT 20 MPH.
THE STORMS WILL BE NEAR SUNNYBROOK AROUND 945 PM EDT...POWERSBURG
AROUND 950 PM EDT...ZULA AROUND 955 PM EDT...SUSIE AROUND 1000 PM
EDT...AND SLICKFORD AROUND 1005 PM EDT.
RESIDENTS CAN EXPECT RAINFALL RATES OF 2 INCHES OR MORE PER HOUR...
GUSTY WINDS OF AROUND 40 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL
HAIL AS THE STORMS PASS.
IN ADDITION...ANOTHER THUNDERSTORM OVER SOUTHWESTERN WAYNE COUNTY
IN THE VICINITY OF SUNNYBROOK WILL PRODUCE ADDITIONAL TORRENTIAL
RAINFALL...FREQUENT LIGHTNING AND WIND GUSTS TO 30 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
PELTON
Special weather statement, Jul 12, 8:48 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
948 PM EDT SUN JUL 12 2009
KYZ085>087-130230-
WHITLEY-KNOX-BELL-
948 PM EDT SUN JUL 12 2009
...A STRONG THUNDERSTORM TO AFFECT SOUTHERN KNOX...SOUTHEASTERN
WHITLEY AND SOUTHWESTERN BELL COUNTIES THROUGH 1030 PM EDT SUNDAY
EVENING...
AT 948 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WILKERSON...
MOVING NORTHEAST AT 15 MPH.
THIS STORM WILL BE NEAR PEARL AROUND 1000 PM EDT...PRUDEN AROUND 1005
PM EDT...FONDE AROUND 1010 PM EDT...CHENOA AROUND 1025 PM EDT...
MIDDLESBORO AROUND 1030 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO TWO INCHES PER HOUR...GUSTY WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING AND SOME SMALL HAIL IN THESE AREAS.
ABE
Special weather statement, Jul 12, 8:58 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
958 PM EDT SUN JUL 12 2009
KYZ084-085-130245-
WHITLEY-MCCREARY-
958 PM EDT SUN JUL 12 2009
...A STRONG THUNDERSTORM TO AFFECT WHITLEY AND SOUTHEASTERN MCCREARY
COUNTIES THROUGH 1045 PM EDT SUNDAY EVENING...
AT 958 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF STRUNK...MOVING NORTHEAST AT 15 MPH.
THIS STORM WILL BE NEAR HOLLYHILL AROUND 1020 PM EDT...ZION HILL
AROUND 1030 PM EDT...AYERS AROUND 1035 PM EDT...JELLICO CREEK AROUND
1045 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO TWO INCHES PER HOUR...GUSTY WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND SOME SMALL HAIL IN THESE AREAS.
ABE
Thunderstorm Wind, Whitley
- When
- July 12, 9:13 PM EST to 9:18 PM EST
- Where
- Whitley County, Lot
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 36.600, -84.080
A couple of trees were blown down along Mud Creek.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, July 12, 2009$3.1 million · 1.75 in hail · 36 events
- Flash Flooding and Damaging Winds in Georgia, July 12 to 13, 20091 injured · $1.2 million · 50 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Tennessee, July 12, 2009$470,000 · 60 kt wind · 19 events
- Damaging Wind and Lightning Strike in Arkansas, July 12 to 13, 2009$1.0 million · 50 kt wind · 3 events
- Damaging Winds in Kansas, July 12, 2009$155,000 · 70 kt wind · 7 events
- Hail and Damaging Winds in Virginia, July 12, 2009$60,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Winds in Alabama, July 12 to 13, 2009$42,000 · 56 kt wind · 11 events
- Flash Flood and Hail in Alabama, July 12 to 16, 2009$41,000 · 50 kt wind · 9 events
- Hail and Damaging Wind in Colorado, July 12, 2009$20,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in North Carolina, July 12 to 13, 2009$15,000 · 50 kt wind · 12 events
- Flash Flood in West Virginia, July 12, 2009$25,000 · 1 event
- Damaging Wind and Heavy Rain in Kentucky, July 12, 2009$20,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186780.